have been using retin a 0.005% and atralin around my eye area and my wrinkles seem to be worse now and my skin there is thinner. Wasn't Retin A supposed to make the skin thicker in that area and to minimize wrinkles? I don't know if it makes it worse before it gets better or if I should discontinue using it around the eyes. Thanks
Retin A for Eye Area - my Wrinkles Are Worse Now?
Doctor Answers (2)
Using Retinol Creams Around The Eyes
What you will notice around your eyes when using a retinoid is that there is some initial swelling and what appears to be more wrinkling. This can be frustrating, and most people are afraid to continue. Remember not to apply too much of the retinoid in this area, as it is very dose-dependent and will peel more the more you use it in a given area. Once your skin is acclimated, you should see some tightening of this area. I would advise you that, yes, you may use a retinoid there, and take care not to get the product into your eye, as this will dry your eyes.
Using Retin-A and similar products around the eyes for wrinkles
Retin-A and Atralin both contain the same ingredient (tretinoin). If you are using both of them, that may be too irritating to the delicate skin around the eyes. Many people can tolerate a lower strength tretinoin, such as 0.02%, around the eyes. If not, an over the counter retinol is the next best thing. It can take up to 6 months to see improvement of wrinkles with topical retinoids. Studies have shown an increase in collagen thickness with long term use of these products. Some people do look worse before they look better because you can get an initial dryness and peeling as your skin gets used to the increased cell turnover for up to 6 weeks. If this is tolerable, you can add a hydrating eye cream applied twice a day. If you skin is red or itchy, you should stop using the product and consult your dermatologist to prescribe the correct strength for you.